Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 417, NWS North Platte, NE

August 28, 2005Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 28, 2005, 12:31 PM CDT for Wheeler County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2005, 12:31 PM CDT (17:31 UTC)
Expired
Aug 28, 2005, 1:00 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 175 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 281731
SVRLBF
NEC183-281800-
/O.NEW.KLBF.SV.W.0417.050828T1731Z-050828T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1231 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 100 PM CDT

* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL WHEELER COUNTY...OR ABOUT 15
  MILES SOUTHWEST OF ELGIN...AND MOVING EAST AT 15 MPH.

LAT...LON 4202 9830 4174 9829 4175 9849 4195 9849

$$

MASEK
2 follow-up statements
000 
WWUS53 KLBF 281739
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1238 PM CDT SUN AUG 28 2005

NEC183-281800-
/O.CON.KLBF.SV.W.0417.000000T0000Z-050828T1800Z/
WHEELER NE-
1238 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHEASTERN WHEELER COUNTY...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL WHEELER
COUNTY...OR ABOUT 15 MILES SOUTHWEST OF ELGIN...MOVING EAST AT 10
MPH.

THE SEVERE THUNDERSTORM WILL EFFECT MAINLY RURAL AREAS OF 
SOUTHEASTERN WHEELER COUNTY.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4202 9830 4174 9829 4175 9849 4195 9849

$$

MASEK
000 
WWUS53 KLBF 281759
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1258 PM CDT SUN AUG 28 2005

NEC183-281808-
/O.EXP.KLBF.SV.W.0417.000000T0000Z-050828T1800Z/
WHEELER NE-
1258 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY
EXPIRES AT 100 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4202 9830 4174 9829 4175 9849 4195 9849

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:28 AM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 3:28 AM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 AM CDT SUN AUG 28 2005

.DISCUSSION...
FORECAST CHALLENGE WILL BE POPS THIS EVENING. CONVECTION DECAYING TO
THE SOUTH OF CWA WITH ASSOCIATED CLOUD SHIELD STARTING TO CLEAR THE
FAR WEST PORTIONS OF SOUTHWEST NEBRASKA. TODAY MODELS ARE IN
AGREEMENT WITH BOUNDARY BACKED WEST INTO CENTRAL WY AND EXTENDING
SOUTHEAST INTO SOUTHWEST NEBRASKA TO LIFT NORTHEAST AND DECAY WHILE
MOVING INTO CENTRAL NEBRASKA. BOTH MODELS PICK UP ON WEAK CONVERGENT
FLOW WITH LOW POPS INTRODUCED FOR THE EVENING...WITH CONVECTION TO
DISSIPATE WITH THE LOSS OF HEATING. HIGH BASED THUNDERSTORMS MAY FORM
LATE AND MOVE SOUTHEAST AS H7-5 LAPSE RATES STEEPEN WITH HEATING OF
THE DAY WITH MOISTURE TO BE BETTER FOCUSED ACROSS THE NORTH CENTRAL.
TEMPERATURES YESTERDAY SURPASSED GUIDANCE WITH INCREASING BOUNDARY
LAYER MOISTURE TO LIMIT FULL HEATING POTENTIAL TODAY WITH READINGS
FROM THE MID 80S NCNTRL TO LOWER 90S SOUTHWEST.

THE H5 RIDGE AXIS WILL THEN BUILD EASTWARD THROUGH TUESDAY MORNING
WHEN A STRONG PACIFIC SYSTEM WILL DRIVE SOUTHEAST. NAM/GFS ARE
FASTER MOVING SYSTEM SOUTHEAST AND TRENDED TOWARD A SLOWER
BLEND. GIVEN LATEST RUNS THE POTENTIAL EXIST THAT WEDNESDAY WILL BE
DRY WITH MUCH DRIER AIR TO FILTER IN THROUGH FRIDAY AS THE SURFACE
HIGH PRESSURE CENTER BUILDS EASTWARD. THE MODEL UNCERTAINTY WITH THE
TRACK OF HURRICANE KATRINA WILL IMPACT THE AVAILABLE MOISTURE RETURN
THROUGH TUESDAY. THEREFORE MINOR CHANGES MADE TO THE EXTENDED PERIOD
WEDNESDAY THROUGH MONDAY AS FLOW PATTERN ALOFT CREATES WEAK RIDGING
AND MAINLY DRY CONDITIONS.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KECK
Hazardous weather outlook, Aug 28, 5:05 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
505 AM CDT SUN AUG 28 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-291015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
505 AM CDT SUN AUG 28 2005 /405 AM MDT SUN AUG 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND
EAST OF HIGHWAY 83. AN ISOLATED SEVERE STORM IS POSSIBLE. LARGE
HAIL AND WIND DAMAGE WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:24 PM CDTSevere Thunderstorm WarningLBFCuster66 min
Aug 28, 4:42 PM CDTSevere Thunderstorm WarningLBFCuster63 min
Aug 28, 5:30 PM CDTSevere Thunderstorm WarningLBFFrontier45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.